According to a search in 2015 conducted by Drugabuse.com, there were approximately 4 million mentions of music festivals on Instagram. Some of the most popular festivals are Electric Daisy Carnival (EDC), Ultra Music Festival, Tomorrowland and Coachella.

Music festivals that feature electronic dance music (EDM), like EDC and Ultra, are often a sensory experience complete with music, dancing, lights and art. Some festival-goers like to enhance these experiences with substances. Some of the most common festival substances include alcohol, MDMA (Molly), marijuana and cocaine.

According to the Substance Abuse and Mental Health Services Administration (SAMHSA), in 2011 the number of emergency room visits for MDMA, LSD and other festival drug use was more than double the total in 2004.

Symptoms of an Overdose

Depending on the substance use, the symptoms of an overdose may vary. Fortunately, there are common physical and emotional signs of overdoses from most substances.

Alcohol

Some common physical symptoms of alcohol poisoning include:

  • Vomiting
  • Difficulty breathing
  • Slow heart rate
  • Clammy skin
  • Extremely low body temperature

Emotional signs of alcohol poisoning include:

  • Severe confusion
  • Difficulty staying conscious

MDMA (Molly)

Common physical symptoms of an MDMA overdose include:

  • Extremely high body temperature
  • High blood pressure
  • Faintness
  • Seizures

Common emotional signs of an MDMA overdose are:

Marijuana

Marijuana alone doesn’t typically cause an overdose, however, it can cause mental and physical complications. Marijuana use can also exacerbate symptoms for someone with a mental health disorder.

Emotional signs of a complication caused by marijuana use include:

Cocaine

Cocaine overdoses mostly occur due to the effect the substance has on the cardiovascular system.

The physical symptoms of a cocaine overdose include:

  • Irregular heart rhythm
  • Heart attack
  • Stroke
  • Seizure

Opioids

Opioids are often combined with other substances like alcohol and benzodiazepines but even used on their own, they can cause an overdose. Someone combining opioids and other substances is at a higher risk of a fatal overdose.

Physical signs of an opioid overdose include:

  • Slow or stopped breathing
  • Unconsciousness
  • Pinpoint pupils

LSD

Like with marijuana, LSD overdoses are rare, but people that use LSD may harm themselves or others. LSD can also develop or influence mental health disorders.

Physical symptoms of an LSD complication include:

  • Extreme sense of panic
  • Combativeness

Some emotional symptoms of a complication caused by LSD are:

Factors That May Contribute to An Overdose at Music Festivals

People who attend music festivals attend them for several reasons; they may want to enjoy the music, art and culture associated with that genre of music, they may want to relax with friends and some people go to festivals to party and experiment with drugs. In addition to substance use, there are other factors at a music festival that may contribute to an overdose.

Music festivals are typically held outdoors during the summer months, so people can quickly become dehydrated — especially if they are using substances. People experimenting with or using drugs and alcohol may also experience nausea, heat stroke, fatigue, seizures, poor judgment, bad trips and risky behaviors.

Another potential danger to people using drugs at music festivals is that some dealers cut their product with other substances that are even more dangerous like rat poison or more potent drugs that create a higher risk of overdose. For example, people selling LSD may sell bath salts instead.

How to Help During an Overdose

Once you identify these symptoms as an overdose, you should get medical assistance immediately — whether it’s going to the medical tent or calling 911. If you have to wait for help, check the responsiveness of the person to see if they are unconscious, short of breath or not breathing. If the person is not breathing and you’re certified to perform CPR or rescue breathing, you should do so until medical assistance arrives.

While waiting for medical assistance to arrive, try to obtain as much information as possible if the person who has overdosed is conscious. You can ask questions like:

  • How much of the substance the person consumed
  • The duration of consumption
  • The type of substances they consumed

Asking these types of questions can help first responders treat the overdose accordingly; the more information they have, the better. Don’t be discouraged or hesitant to call emergency assistance for fear of getting yourself or someone else in trouble. It’s more important that the person who has overdosed receives the help they need. Overdoses are often associated with death, but they don’t have to be fatal. Someone who has overdosed can survive and recover if they receive the proper medical treatment.

If you or someone you know has experienced an overdose and you think you need help with a substance use disorder, help is available. At The Recovery Village, a team of professionals can design an individualized treatment program to address substance use and any co-occurring disorders. Call and speak with a representative to learn more about which treatment program can work for you.

    

5.0
01